Texas, 2004

Damaging Winds in Texas, July 31, 2004

July 31, 2004 · NWS FWD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 11:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 11:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1214 PM CDT SAT JUL 31 2004

.AVIATION DISCUSSION...
VFR FOR METRO AIRPORTS NEXT 24 HOURS WITH LIGHT E-SE SFC FLOW. KACT
WL LIKELY SEE SOME TSRA THIS AFTERNOON...AND POSSIBLY AGAIN TOMORROW
AFTN...BEYOND TAF TIME. WL GO WITH A TEMPO RIGHT OFF THE BAT FOR 3SM
-TSRA BR BKN030CB. CONVECTION SHOULD END MOST LOCATIONS AFTER
SUNSET. 80

&&

.MORNING UPDATE...
WEAK SURFACE CONVERGENCE BOUNDARY ACROSS SOUTHERN SECTIONS OF
FORECAST AREA THIS MORNING WILL MOVE LITTLE THROUGH THIS AFTERNOON.
MODERATE INSTABILITY AND VIRTUALLY NO CONVECTIVE INHIBITION WILL
RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. HAVE RAISED POPS
TO 30-40% ACROSS SOUTHERN COUNTIES AND INSERTED MENTION OF LOCALLY
HEAVY RAINFALL. DEEP MOIST AIRMASS WITH VERY HIGH PRECIPITABLE WATER
VALUES SUGGEST THAT...ONCE AGAIN TODAY...ANY STORM THAT FORMS WILL
LIKELY PRODUCE 2 TO 3 INCH/HOUR RAINFALL RATES.

BEYOND THIS AFTERNOON...PREVIOUS FORECAST IS IN VERY GOOD SHAPE.
07/BB

&&

.AVIATION...
WEAK SURFACE RIDGE OVER NORTH TX WILL MOVE SLOWLY EAST. SURFACE
WINDS WILL GRADUALLY BECOME MORE SELY BY END OF THIS TAF
CYCLE...WITH WIND SPEEDS GENERALLY LESS THAN 8 KTS. CANT RULE OUT A
BRIEF LAYER OF STRATUS/SC AFTER SUNRISE...OTHERWISE SHOULD SEE NO
MORE THAN SCT CLOUDS AT TAF SITES TODAY AS UPPER RIDGE BUILDS TO
WEST. VSBYS NOT EXPECTED TO BE A PROBLEM EXCEPT POSSIBLY AT KACT
THIS MORNING. OLD FRONTAL BOUNDARY OVER FAR SE COUNTIES MAY BE FOCUS
FOR ISOLD/SCT TSRA...HOWEVER THIS SHOULD REMAIN WELL SE OF KACT.
..06..

&&

.PREVIOUS DISCUSSION...
350 AM CDT
THE VERY ACTIVE WEATHER PATTERN WILL CONTINUE TO SETTLE DOWN AS MORE
SEASONAL UPPER LEVEL RIDGING INCREASES ACROSS THE SOUTH-CENTRAL AND
SOUTHWEST U.S. CONCERNING THE RECENT EVENTS...I DONT RECALL HAVING A
FULL LATITUDE TROUGH AT THIS TIME OF THE YEAR EXTENDING FROM
SOUTHERN CANADA INTO CENTRAL AND SOUTH TEXAS...SUCH AS THE ONE WE
EXPERIENCED OVER THE PAST SEVERAL DAYS. IT HAS BEEN A TRULY
NOTEWORTHY EXPERIENCE.

WE WILL KEEP LO END POPS IN THE EXTREME SOUTHEASTERN ZONES TODAY AND
AGAIN SUNDAY. THE RUC MODEL FORECASTS AN AREA OF WEAK MOISTURE
CONVERGENCE (AND CONVECTION) TO CONTINUE THIS AFTERNOON IN THE
SOUTHEAST...IN THE LOCATION OF THE WEAKENING...NEARLY STATIONARY
FRONT. NOCTURNAL STORMS HAVE AGAIN PRODUCED LOCALLY HEAVY RAIN
OVERNIGHT. THE WEAK COLD POOLS ASSOCIATED WITH THESE STORMS MAY
ASSIST I AFTERNOON CONVECTIVE FORMATION. SOME ADDED CONVERGENCE FROM
THE SEA BREEZE MAY ASSIST IN THIS PROCESS.

OTHERWISE...CONDITIONS SHOULD SLOWLY DRY OUT OVER THE NEXT SEVEN
DAYS.  NEVERTHELESS...WE HAVE LOWERED TEMPERATURES ABOUT A CATEGORY
OR MORE OVER THE NEXT FEW DAYS...AS THE EXTENSIVE GROUND MOISTURE
AND EVAPOTRANSPIRATION KEEP THE LID ON TEMPERATURES. MOST OF THE
WARMING ASSOCIATED WITH THE BUILDING RIDGE ALOFT WILL BE ABOVE THE
CONTACT LAYER...RESULTING IN A VERY SLOW RETURN TO UPPER 90S BY NEXT
WEEK. WE SAW CONDITIONS SIMILAR TO THIS AT THE BEGINNING OF
JULY...WHEN HIGH TEMPERATURES WERE SLOW TO REBOUND TO SEASONAL
AVERAGES. FURTHERMORE...THE GFS 1000-850 MB THICKNESS MAX NEXT WEEK
STAYS MAINLY TO THE IMMEDIATE NORTH...ACROSS OUR NORTHWEST ZONES AND
INTO WESTERN/CENTRAL OKLAHOMA.  WE HAVE SHAVED THE NEAR 100 DEGREE
TEMPS NEXT WEEK IN THE DFW AREA BACK INTO THE UPPER 90S.

A MAJOR PROBLEM IN THE GREATER DFW AREA OVER THE NEXT FEW DAYS WILL
BE OZONE/POLLUTION...INCREASING BECAUSE OF THE LIGHT WIND DISPERSAL
AND SLOWLY INCREASING SUNSHINE/HEAT.  #26
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   93  74  95  75 /  10  10   0   0
WACO, TX   93  73  95  74 /  10  10   0   0
PARIS, TX   91  71  93  73 /  10   0   0   0
DENTON, TX   93  71  94  73 /   0   0   0   0
MCKINNEY, TX   93  71  94  73 /   0   0   0   0
DALLAS, TX   93  74  95  75 /  10  10   0   0
TERRELL, TX   92  72  93  74 /  10  10   0   0
CORSICANA, TX   92  73  94  74 /  10  10   0   0
TEMPLE, TX   94  73  95  74 /  10  10   0   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...AIR POLLUTION WATCH LEVEL RED FOR DFW AND SURROUNDING AREAS
TODAY &&
Hazardous weather outlook, Jul 31, 10:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 AM CDT SAT JUL 31 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1100 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
SOUTHERN PORTIONS OF NORTH TEXAS...GENERALLY SOUTH OF A LINE FROM
LAMPASAS TO ATHENS. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE THE
PRIMARY THREATS. RAINFALL RATES IN EXCESS OF TWO INCHES AN HOUR CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...
DAYTIME HIGH TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BY
TUESDAY. THE WARM TEMPERATURES WILL COMBINE WITH HUMIDITY...TO
PRODUCE AFTERNOON HEAT INDICES AT OR ABOVE 100 THROUGH THE REMAINDER
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07/BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Freestone

When
July 31, 1:00 PM CST
Where
Freestone County, Dew
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.583, -96.150

Occurred on Interstate 45 near Dew.

Thunderstorm Wind, Hill

When
July 31, 1:45 PM CST
Where
Hill County, Birome
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -96.967

Trees up to one foot in diameter were blown down. Occurred near Birome on CR 3255.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412169, 5412170.